Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 28, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2002, 6:13 PM CDT for Pecos County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 6:13 PM CDT (23:13 UTC)
Expired
May 28, 2002, 7:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2056 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282313
SVRMAF
TXC371-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF GIRVIN...OR ABOUT 13 MILES
  WEST OF MCCAMEY...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GIRVIN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3089 10247 3122 10253 3107 10238 3105 10231
          3103 10229 3103 10222 3097 10219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:28 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 3:28 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE MAY 28 2002

KMAF MORNING SOUNDING SHOWS A PWAT AROUND ONE INCH ALONG WITH 700-
500MB LAPSE RATES AROUND 9C/KM. WEAK BUT MOIST (KMAF 12Z 850MB DEW
POINT OF 17C) LOW-LEVEL EASTERLY FLOW NOTED ACROSS THE AREA IS
HELPING CU DEVELOPMENT FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE
BIG BEND. LOW CLOUDS HAVE BEEN SLOW TO ERODE OVER THE NORTHEASTERN
ZONES...BUT CLEARING NOTED OVER THE LOW ROLLING PLAINS IS HEADED OUR
WAY. KMAF 88-D ALSO SHOWING A SW TO NE ORIENTED BOUNDARY FROM CENTRAL
GLASSCOCK COUNTY INTO SOUTHERN ECTOR COUNTY.

SHORT TERM CONCERNS INCLUDE ANOTHER ROUND OF CONVECTION FOR THE
CWA. HIGH-BASED SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS WILL DRIFT
INTO THE PLAINS ENCOUNTERING AN UNSTABLE ENVIRONMENT. META SUGGESTS
CAPES IN THE 2000-2500 J/KG RANGE WITH LI/S OF -4 TO -7 OVER OUR
EASTERN ZONES. SWODY1 HAS MUCH OF OUR CENTRAL AND EASTERN ZONES IN A
SLIGHT RISK AND SEE NO REASON TO ARGUE. MAIN THREATS WILL BE HAIL
AND WINDS ALTHOUGH WILL HAVE TO MONITOR AREAS GENERALLY THIS AREA
FOR FLOODING AS A FEW LOCATIONS YESTERDAY RECEIVED AS MUCH AS 1.5
INCHES OF RAIN. LOW-LEVEL MOISTURE REMAINS OVER THE AREA TOMORROW AS
UPPER HIGH BUILDS OVER THE GREAT BASIN AND MID-LEVEL FLOW BECOMES
NLY. WILL KEEP ISOLATED POPS IN THE FORECAST FOR MOST ZONES WED
AND THU WITH ADEQUATE LOW-LEVEL MOISTURE AND DECENT MID-LEVEL LAPSE
RATES. ABOVE MENTIONED UPPER HIGH SHIFTS E INTO THE PLAINS FRI AND
SAT MID-LEVEL TEMPS WILL WARM IN RESPONSE. AM A LITTLE CONCERNED
THAT WITH LOW-LEVEL MOISTURE HANGING AROUND ISOLATED STORMS MAY FIRE
OVER THE DAVIS/BIG BEND MOUNTAINS. WON/T ADD ANY POPS JUST YET BUT
THIS IS SOMETHING TO LOOK AT. LONG RANGE MODELS AGREE ON SHIFTING
THE UPPER HIGH EAST OF THE AREA MONDAY WITH A LONG WAVE TROUGH OVER
THE WESTERN U.S. WE WILL LIKELY SEE AN INCREASE IN HIGH LEVEL
SUBTROPICAL MOISTURE BEGINNING MONDAY AND POSSIBLY SOME COOLER MID-
LEVEL TEMPS TUESDAY.

PRELIMS
MAF   63/93/64/94 2222
LSA   62/92/66/93 2222
6R6   66/96/67/97 3223
MRF   57/90/59/91 2223
CNM   60/94/62/97 2111

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, May 28, 3:00 PM CDT, 3 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE MAY 28 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY TO THE EAST INTO
OKLAHOMA TUESDAY AFTERNOON.  THE DRYLINE WILL MOVE EAST AND INTERACT
WITH OTHER SURFACE BOUNDARIES TO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS FOR AREAS
ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS
SOUTHEAST TO THE BIG BEND.

.THREATS...
THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP OVER THE AREA TUESDAY AFTERNOON
AND EVENING...ESPECIALLY OVER AREAS ALONG AND EAST OF A LINE
EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.  THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE EAST OF A LAMESA...TO ANDREWS...TO MONAHANS...TO SANDERSON
LINE.  SPOTTER ACTIVATION MAY BE REQUESTED LATER TUESDAY AFTERNOON
AND EVENING.

44
Special weather statement, May 28, 4:53 PM CDT, 1 hour 20 minutes before
NMZ029-033-034-TXZ045-046-050>052-058>063-067>070-074-075-082-290400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT TUE MAY 28 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT TUESDAY EVENING(1000 PM MDT TUESDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:03 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 28, 5:19 PM CDTSevere Thunderstorm WarningMAFEctor56 min
May 28, 5:36 PM CDTSevere Thunderstorm WarningMAFCrane39 min
May 28, 6:59 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.